On the stability of stationary solutions in diffusion models of oncological processes

Abstract

We prove a sufficient condition for the stability of a stationary solution to a system of nonlinear partial differential equations of the diffusion model describing the growth of malignant tumors. We also numerically simulate stable and unstable scenarios involving the interaction between tumor and immune cells.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

References

  1. 1.

    WHO - World Health Organization. Cancer: Fact sheets. Web page available at https://www.who.int/news-room/fact-sheets/detail/cancer (2020). Accessed 20 Aug 2020

  2. 2.

    H.M. Byrne, Dissecting cancer through mathematics: from the cell to the animal model. Nat. Rev. Cancer 10(3), 221–230 (2010)

    Article  Google Scholar 

  3. 3.

    J.S. Lowengrub, H.B. Frieboes, F. Jin, Y.-L. Chuang, X. Li, P. Macklin, S.M. Wise, V. Cristini, Nonlinear modelling of cancer: bridging the gap between cells and tumours. Nonlinearity 23, 1 (2010). pp 1–91

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    A. D’Onofrio, A. Gandolfi, Mathematical Oncology (Springer, New York, 2014), p. 336

    Google Scholar 

  5. 5.

    T. Jackson, N. Komarova, K. Swanson, Mathematical oncology: using mathematics to enable cancer discoveries. Am. Math. Mon. 121(9), 840–856 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    R.C. Rockne, J.G. Scott, Introduction to mathematical oncology. JCO Clin. Cancer Inform. 3, 1–4 (2019)

    Google Scholar 

  7. 7.

    C.A. Valentim, N.A. Oliveira, J.A. Rabi, S.A. David, Can fractional calculus help improve tumor growth models? J. Comput. Appl. Math. 379, 112964 (2020)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8.

    A. Yin, D.J.A.R. Moes, J.G.C. Van Hasselt, J.J. Swen, H.-J. Guchelaar, CPT: Pharmacometrics and Systems Pharmacology (Wiley, Hoboken, 2019), pp. 720–737

    Google Scholar 

  9. 9.

    P.T. Sowndarrajan, J. Manimaran, A. Debbouche, L. Shangerganesh, Distributed optimal control of a tumor growth treatment model with cross-diffusion effect. Eur. Phys. J. Plus 134(9), 463 (2019)

    Article  Google Scholar 

  10. 10.

    J. Manimaran, L. Shangerganesh, A. Debbouche, V. Antonov, Numerical solutions for time-fractional cancer invasion system with nonlocal diffusion. Front. Phys. 7, 93 (2019)

    Article  Google Scholar 

  11. 11.

    I.V. Zhukova, E.P. Kolpak, Vestnik Sankt-Peterburgskogo Universiteta. Seriya 10. Prikladnaya Matematika. Informatika. Protsessy Upravleniya 3, 5–18 (2014). (in Russian)

    Google Scholar 

  12. 12.

    N.V. Stepanova, D.S. Chernavsky, A mathematical model of immunosuppresion by malignant growth. Math. Model. 379–386 (1983)

  13. 13.

    S.A. Astanin, A.V. Kolobov, A.I. Lobanov, T.P. Pimenova, A.A. Polezhaev, G.I. Solyanik, Medicine in the mirror information, ed. by O.M. Belotserkovsky, A.S. Kholodov (Science, Moscow, 2008), pp. 188–223. (in Russian)

  14. 14.

    S.A. Astanin, A.I. Lobanov, Math. Comput. Educ. 1, 759–769 (2005). (in Russian)

    Google Scholar 

  15. 15.

    A.V. Kolobov, A.A. Anashkina, V.V. Gubernov, A.A. Polezhaev, Comput. Res. Model. Part 1(4), 415–422 (2009). (in Russian)

    Article  Google Scholar 

  16. 16.

    A.V. Kolobov, V.V. Gubernov, A.A. Polezhaev, Biophysics 54(2), 334–342 (2009). (in Russian)

    Article  Google Scholar 

  17. 17.

    A.V. Kolobov, A.A. Anashkina, V.V. Gubernov, A.A. Polezhaev, Comput. Res. Model. 1(2), 225–232 (2009). (in Russian)

    Article  Google Scholar 

  18. 18.

    A.V. Kolobov, V.V. Gubernov, A.A. Polezhaev, G.I. Solyanik, Moscow; Izhevsk: Scientific. issled. centre Regular and chaotic dynamics; Izhevsk Institute of computer science. 355–374 (2010). (in Russian)

  19. 19.

    H.M. Byrne, C.J.W. Breward, C.E. Lewis, J. Math. Biol. 45(2), 125–131 (2001)

    Google Scholar 

  20. 20.

    M.A.J. Chaplain, J.A. Sherratt, J. Math. Biol. 43(4), 291–312 (2000)

    Google Scholar 

  21. 21.

    M. Shuker Mahmood, S. Mahmood, D. Dobrota, Math. Biosci. 231, 2 (2011). pp 159 171

    Google Scholar 

  22. 22.

    I.G. Akoev, Biofizika poznaet rak (Biophysics knows cancer) (Moscow, Nauka, 1988), p. 160. (in Russian)

    Google Scholar 

  23. 23.

    V.T. Dolgih, Opuholevyj rost: ucheb. posobie (Tumor growth: textbook) (Rostov on/D., Phoenix, 2007), p. 160. (in Russian)

    Google Scholar 

  24. 24.

    I.F. Zhimulev, Obshhaja i molekuljarnaja genetika (General and molecular genetics) (Publishing house of Novosibirsk. University, Novosibirsk, 2002). (in Russian)

    Google Scholar 

  25. 25.

    YuM Vasilyev, Biologija zlokachestvennogo rosta (Biology of malignant growth) (Nauka, Moscow, 1965), p. 180. (in Russian)

    Google Scholar 

  26. 26.

    N.M. Emmanuel, Kinetika jeksperimental’nyh opuholevyh processov (Kinetics of experimental tumor processes) (Nauka, Moscow, 1977), p. 419. (in Russian)

    Google Scholar 

  27. 27.

    V.M. Moiseenko, N.N. Blinov, K.P. Hanson, Rus. Oncol. J. 5, 57–59 (1997). (in Russian)

    Google Scholar 

  28. 28.

    Lekcii po fundamental’noj i klinicheskoj onkologii (Lectures on basic and clinical oncology). ed. by V. M. Moiseenko, A. F. Urmancheev and K. P. Hanson. (St. Petersburg: Publishing house H-L, 2004) 704 p (in Russian)

  29. 29.

    C. La Porta, S. Zapperi, The Physics of Cancer (Cambridge University Press, Cambridge, 2017), p. 172

    Google Scholar 

  30. 30.

    V. Cristini, E.J. Koay, Z. Wang, An Introduction to Physical Oncology: How Iechanistic Mathematical modeling Can Improve Cancer Therapy Outcomes. Chapman and Hall/CRC Mathematical & Computational Biology Series (Chapman and Hall/CRC, Boca Raton, 2017), pp. 561–563

    Google Scholar 

  31. 31.

    S.M. Wise, J.S. Lowengrub, V. Cristini, Math. Comput. Model. 53(1), 1–20 (2011)

    Article  Google Scholar 

  32. 32.

    V.A. Slepkov, V.G. Suhovolskiy, Z.G. Hhlebopros, Biophysics 52(4), 733–740 (2007). (in Russian)

    Article  Google Scholar 

  33. 33.

    D. Ambrosi, F. Mollica, Int. J. Eng. Sci. 40(12), 1297–1316 (2002)

    Article  Google Scholar 

  34. 34.

    P. Gerlee, A.R.A. Anderson, J. Theor. Biol. 259(1), 67–83 (2009)

    Article  Google Scholar 

  35. 35.

    N.K. Martin, E.A. Gaffney, R.A. Gatenby, P.K. Maini, J. Theor. Biol. 267(3), 461–470 (2010)

    Article  Google Scholar 

  36. 36.

    K. Yangjin, L. Sean, M.O. Nowicki, E.A. Chiocca, A.A. Friedman, J. Theor. Biol. 260(3), 359–371 (2009)

    Article  Google Scholar 

  37. 37.

    E.A. Gorbunova, E.P. Kolpak, Applied Mathematics, Computer Science, Control Processes, vol. 10 (Vestnik St. Petersburg University, St. Petersburg, 2012), pp. 18–30

    Google Scholar 

  38. 38.

    I.V. Zhukova, E.P. Kolpak, Nat. Math. Sci. Mod. World 13, 18–25 (2013)

    Google Scholar 

  39. 39.

    Yu E. Balykin, E.P. Kolpak, Applied Mathematics, Computer Science, Control Processes, vol. 10 (Vestnik St. Petersburg University, St. Petersburg, 2013), pp. 20–31

    Google Scholar 

  40. 40.

    V.Z. Meshkov, I.P. Polovinkin, M.E. Semenov, Appl. Ind. Math. Rev. 9, 226–227 (2002). (in Russian)

    Google Scholar 

  41. 41.

    K.O. Friedrichs, Spectral Theory of Operators in Hilbert Space (Springer, New York, 1973), p. 244

    Google Scholar 

  42. 42.

    K. Rektorys, Variational Methods in Mathematics, Science and Engineering (Springer, Berlin, 2012). 571 pp

    Google Scholar 

  43. 43.

    V.P. Mikhailov, Partial Differential Equations (Mir Publisher, Moscow, 1978), p. 408

    Google Scholar 

  44. 44.

    O.A. Ladyzhenskaya, Boundary Value Problems of Mathematical Phisics (Springer, New York, 1985), p. 322

    Google Scholar 

  45. 45.

    T. Puu, Nonlinear Economic Dynamics (Springer, Berlin, 1997), p. 282

    Google Scholar 

  46. 46.

    T.N. Gogoleva, I.N. Shchepina, M.V. Polovinkina, S.A. Rabeeakh, IOP Conf. Ser. J. Phys. Conf. Ser. 1203, 012041 (2019)

    Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to A. Debbouche.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Debbouche, A., Polovinkina, M.V., Polovinkin, I.P. et al. On the stability of stationary solutions in diffusion models of oncological processes. Eur. Phys. J. Plus 136, 131 (2021). https://doi.org/10.1140/epjp/s13360-020-01070-8

Download citation